A horse tranquilizer is making Minnesota’s fentanyl crisis even more dangerous
There are signs that a new chapter of the overdose epidemic is unfolding in the Twin Cities.
And it may be the most dangerous chapter yet.
Data obtained by 5 INVESTIGATES shows that a drug called xylazine is creeping into the local supply at a rate that is alarming law enforcement, doctors, and the Minnesota Department of Health.
Xylazine is a tranquilizer used on horses, but it’s now being mixed with fentanyl to make the high last longer. It can lead to lifelong skin wounds, intense withdrawals and make it more difficult to rescue people from overdoses.
“It’s out of this world. It’s never been seen before,” said Alyssa Cunningham, who runs the women’s side of Minnesota Adult and Teen Challenge in South Minneapolis.
In the last few months, Cunningham says at least three of her clients experienced the worst detox they have ever seen, and they suspect it’s from xylazine.
“They can’t control what’s coming out of them. They can’t control words, they can’t control movement, they’re paralyzed,” she said. “They’re throwing up, diarrhea, the whole entire room – we’re calling hazmat teams to clean up, similar to a homicide case.”
Unlike fentanyl, xylazine is not an opioid. That means the life-saving drugs, such as Narcan, may not be as effective in reversing overdoses.
“When they’re on the streets and they’re overdosing, Narcan is not saving them,” Cunningham said.
That is especially alarming to those who have relied on Narcan as they battle their addiction.
“They think, ‘oh, well Narcan will bring me back, it’ll be just fine,’ but that concern has gone up so much.” said Cassie Lane, who has been in recovery for more than a year at Adult and Teen Challenge.
“It’s very scary,” said Olivia Templeman, who went into recovery for fentanyl and heroin addiction just as xylazine started emerging in the Twin Cities.
“I’m terrified for my kids in the future… and my friends who still are using,” she said.
Experts say Narcan should still be administered during overdoses because it’s impossible to know whether xylazine is causing the reaction.
Mary DeLaquil, an epidemiologist at MDH, says the number of deadly overdoses that included xylazine has doubled every year since she started tracking it in 2019.
“It’s increasing significantly,” she said.
Xylazine showed up on at least 33 death certificates in Minnesota last year, according to MDH data.
DeLaquil says more medical examiners and coroners are now looking for xylazine in toxicology reports.
“They know that xylazine is an issue for reversing overdoses, and so they’re doing what they can to track how much xylazine we’re seeing among overdose deaths,” DeLaquil said.
But the state’s data is only telling part of the story due to a dire lack of testing. Routine drug screenings at hospitals and other medical facilities do not test for xylazine.
That’s why the Drug Enforcement Administration is also warning that “it is very likely the prevalence of xylazine is widely underestimated,” according to a joint intelligence report out late last year about the dangers of the drug.
Related: Federal prosecutors detail fentanyl operation that killed U professor
Xylazine started showing up on the east coast more than a decade ago where there are now gruesome reminders of the dangers in what has become one of the hallmark and mysterious traits of the drug.
Medical experts say xylazine use is causing large, gaping skin wounds in different parts of the body – regardless of how the drug is used.
“There’s been several people, especially out in Philly and in New York, where this has been a bigger issue,” said Brit Culp, an addiction treatment specialist with Hennepin Healthcare in Minneapolis.
In some cases, the wounds have become so bad they have led to amputation.
“We have ample opportunity to learn from Puerto Rico and Philly and other spots on the East Coast,” Culp said.
Culp and other medical experts believe the key is to start routine testing and raise awareness of the drug and the harm it is causing.
“It’s really, really hard to see,” said Alyssa Cunningham with Adult and Teen Challenge. “You tear up, you immediately just want to help…how do I get them to a point where they can live again?”